ADD / ADHD Community
Help for my 8 year old son with a.d.d
About This Community:

This patient support community is for discussions relating to Attention Deficit Hyperactivity Disorder (ADHD), Anxiety, and Autism Spectrum Disorders.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Help for my 8 year old son with a.d.d

Hi,  my son is 8 and he was diagnosed with add at 5 and a half. He has struggled with school and continue s to. He has been on vyntanes, concerts,adderal,and ritilan. The effects of the medicine would be they would work for a short time but it would have to be increased  quickly. Some of the medicine wouldn't work. It would get to where he had to be switched to something different and so he has been on a lot of different medicines. He is on ritilan short acting right now 25mg am, 20 at school and 10 in the eveining. He was on this for awhile before summer started and it worked good but then it didn't and was put on long acting ritilan. The same happened and he was put on quivilant LA. It worked a little but not fully and dose was increased from start was 20 to 25 in 2 weeks then another 5 2 weeks latter and he got up to 30 and same effects. So I switched him to short acting and he is having problems at school and home. He has focus problems, dosen't listen, doesn't want to do homework, gets mad, redirection to focus on what he is told( start talking about off key things), dose things he isn't suppose to, and so on. At school he is behind in math and writing, fidgity, focus, sloppy writing, and independent work ( has a aid) . I have tried positive reinforcement and when he dosen't listen or do homework I take things away but that dosen't affect him. I don't know what to do about his medicine or behavior. Why dose it not work, any other that would, any suggestions on medicne or keys to his behavior would help so much. Also anything that would help with when I do have to punish him. He takes clonidine 0.3 at night to sleep. Dose it interact with his medicine?

Thank you
7 Comments Post a Comment
Blank
Avatar_m_tn
   Clondine should interact in a positive way with his meds.
   My main thought is that you are using a lot of short term meds.  The symptoms you are seeing could be due to the meds not lasting.   This link is to a list of all the meds and how long they should last.
        http://www.leeheymd.com/charts/adhd_1.html
    Also, most of these meds will last longer if your son has a good high protein breakfast.  Even something like a high protein drink will make a difference.   And things like orange juice in the morning will hurt how effective the meds are.
    I am wondering a bit about your doctor as you seem to keep jumping around with the meds without any real strategy.   Usually docs will start at the lowest dose and then depending on the parents response slowly add.  For example Quillivant XR can apparantly go up to 50 or 60 if necessary.
    What kind of a doc are you using?  Do the doc ask many questions when you say things are not working?  From your other questions, I get the feeling you don't know a lot about ADHD or its symptoms so was wondering how specific the doc got with his questions?  
    It sounds like he has an IEP at school if he has an aide?
    And, yes, while positive reinforcement is definitely helpful.  It takes a lot more then just that.
     You may want to buy the book, "The ADD/ ADHD Answer book," by Susan Ashley.  Its about $12 on Amazon.  It has a ton of info that will help.
      In terms of things you can do.   This is a good link to a source with plenty of ideas.  The link is - http://www.additudemag.com/resource-center/adhd-parenting-skills.html
      So, check out the links.   Let me know about the questions I had about how your doctor is working with you.
     Hope this helps.
Blank
Avatar_m_tn
     By the way, if you want some pretty technical info on dosing, this is my go-to-guy, Dr. Charles Parker on duration of meds.
         https://www.youtube.com/watch?v=S0gir0CPLjo
Blank
Avatar_m_tn
     It would really be nice to have alternative methods for those kids who need them.  Unfortunately, at this age, it really doesn't exist.   However, it is really important to point out that meds are not the only answer.  There is a lot that must be done for the child besides a pill a day.    All studies show that forms of behavioral training along with medication are the most effective.
Blank
Avatar_f_tn
Have you noticed things out if the normal for his diagnosis?
Blank
Avatar_f_tn
Thank you sandman. I have that book, it is good.
Blank
Avatar_f_tn
I was put on Ritalin when I was 6 and I hate my parents for it it made me feel sick I wouldn't eat and I was forced to take it until iI was a junior in high school I recommend putting him a sport such as soccer or hockey something that's fast paced I went into soccer and it helped me so I was able to convince them to let me off of it
Blank
Avatar_m_tn
   Ouch, thats tough to hear.  Sounds like you were overdosed.  There is no way that should happen.  Shame on the pediatrician!   Doubt if your parents had any clue what was going on, as many pediatricians just don't spend the time to give the proper info.  
   And, you are very correct, exercise is a great help for those with ADHD.
Blank
Post a Comment
To
MedHelp Health Answers
Recent Activity
982214_tn?1407809791
Blank
krichar commented on mandaszoo's status
8 hrs ago
982214_tn?1407809791
Blank
krichar commented on veronica0808's status
8 hrs ago
982214_tn?1407809791
Blank
krichar commented on krichar's status
13 hrs ago
Top Children's Development Answerers
Avatar_m_tn
Blank
Sandman2
San Pedro, CA
ADD / ADHD Community Resources
RSS Expert Activity
748543_tn?1371753642
Blank
TMJ/TMJ The Connection Between Teet...
Jan 27 by Hamidreza Nassery , DMD, FICOI, FAGDBlank
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
Top Children's Development Answerers
Avatar_m_tn
Blank
Sandman2
San Pedro, CA